OTC Drugs and Our Kids

Posted by MavenMama on March 24, 2012 

 

At the end of last semester my oldest failed an important test. Not a school test, but a life test – as in, “Ignore this and you could die.”

  It all started with a fairly common adolescent virus which settles in the lymph nodes of the lining of the abdomen. This virus, mesenteric adenitis, can mimic appendicitis. While not as serious, it can seem as painful.

 The virus, which was unknowingly living in her gut the week of finals landed her in the ER one evening when sudden pain sliced into her right abdomen. After a thorough workup she was cleared of appendicitis, given a pain shot and sent home to follow with her doctor in a few days for what might be an ovarian cyst that burst.

I got her settled back home and over the next thirty-six hours she slept, studied and rallied some. As advised, I gave her Advil for the pain, which was slowly receding from her right lower quadrant and encouraged her to eat a little. But once her last two finals were out of the way she crashed, sleeping for six hours. More disconcerting was the fact she woke up complaining of severe nausea and low back pain. A call to the on-duty-nurse resulted in a new possible diagnosis - stomach flu and pulled back muscle. Given that she is a dancer with a bum hip it sounded somewhat plausible.

By two a.m. Monday I was kicking myself for listening to the nurse and almost drove her to the hospital. By 8 a.m. we were in the car headed straight to the Pediatrician who ordered blood work and considered her the mystery case of the day.

The blood work came back an hour later and the mystery was solved.  She was in kidney failure. Yes, kidney failure. As in, immediate admittance to the hospital – our dear sweet pediatrician escorting her speedily over in the wheelchair!

What followed was a week of high stress for any parent – sleepless nights on a cot next to a sick child, discussions of dialysis and kidney function, and worries about the outside world whizzing by (think Christmas shopping left undone, stacks of unsent Christmas cards, and no one to clean the house before the company arrived). Top that off with the fact that my pink-cheeked-bubbly-child had been replaced by a pale-faced-waif who lay around sipping broth.

As we watched the slow rebound of her kidney function we discussed what had caused this. It seemed that it probably began with mesenteric adenitis and ended with her brief use of an over-the-counter drug I had given my kids, and popped myself, for years. Advil. The pediatric nephrologist advised that in one year alone he had seen nine cases of kidney failure due to the use of Ibuprophen (often sold under the trade name Advil).

 I was incredulous. I was aghast. I was feeling like a bad mother. “How could the eight Advil she had taken between Thursday morning to Friday evening (when I had switched her to Tylenol due to her new nausea complaints) have caused this level of kidney failure?”

 The doctor said it was simple. All NSAIDs (nonsteroidal anti-inflammatories like Advil, Aleve, Naproxen and Ibuprophen) must be taken with plenty of water. Due to Liz’s illness she was probably not drinking to the level needed to protect her kidneys from the damaging properties of this seemingly safe kind of medication.

“Plenty of water?!”  I was again incredulous. After watching a friend almost die from an Ibuprophen-induced ulcer I had always made sure I administered it with food - but plenty of water?! I always took mine with a few sips of water. I often gave it to the kids when they were babies in its liquid form with no chaser of water. What had I done? Why had I not known?

The doctor explained further: OTC drugs often do not have all the necessary information on the packaging. Or if it is there we often don’t read it. And because they are over-the-counter they are easy to abuse without much thought or intent.

As the doctor did an exam on my daughter, my own mind wandered to other OTC drugs we used. Just recently I had been prescribed Prilosec.  The packaging on that actually advised that it should not be taken for more than fourteen days. In fact it only comes in fourteen-day-dose bottles. But still many of my friends take it long term. And what of Tylenol and its reputation of causing liver damage?

Needless to say, the entire experience left me humbled and much more cautious about NSAIDs specifically and OTCs in general. Our oldest can no longer have NSAIDS, unless under the specific treatment of a doctor. But she was so sick that she willingly threw out her bottle of “magic blue pills” (Aleve) which used to save her - and a few female classmates – each month when severe cramps set in. And I am now much more conservative when offering them to my other children.

Finally, I push (as in “You must drink the entire glass of water please” and “No, you may not have soda even though we are out at a restaurant”) fluids on all our girls. Without even a request from me, our eldest doesn’t walk out of the house without her Camelback bottle.  But then again she had her life flash before her eyes and has decided that maybe Mom was right – water is good for you. 

   

 


   


Lexington Herald-Leader is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Commenting FAQs | Terms of Service